Hypokalemia?

I have diabetes insipidus. This isn’t new news; frequent readers are more educated on this subject from my writing about it than I was at diagnosis. It’s VERY rare, so of course I got it. My DI resulted from complications during the birth of my second child. Because of the systemic shock I incurred, I will be on medication for hypothyroidism and diabetes insipidus for the rest of my life. Why?

The sections of my pituitary gland that send hormonal signals to my kidneys to retain fluid and to my thyroid to make the necessary regulating hormones are… well… fried. The technical term: Sheehan’s Syndrome

Because of this, I have to pop a synthetic Levothyroxine for my thyroid and DDAVP to shut my kidneys down.

Because of the DDAVP, I must be careful. Extended stays in heat (as if my heat intolerance wasn’t enough!), excessive vomiting or diarrhea, or any situation that could cause fluid loss is a major concern for me.

In October 2009, I was hospitalized for hypokalemia. Hypokalemia is when your body doesn’t have enough potassium. Potassium is needed for smooth muscle (ever hear “eat a banana for muscle cramps”?). Your heart is a smooth muscle and when your potassium drops too low, this can cause palpitations and irregular heart beats. If it gets too low – death.

My hypokalemia then was not discovered until my potassium had gotten so low that I lost consciousness. This resulted in a concussion, ambulance ride, and 2 night stay in hospital. I wasn’t the same for weeks. Because of heart risk, my potassium was brought up VERY slowly while in hospital. My fluids were restricted. My DDAVP was stopped. My diet was watched. It was a scary time. Until the moment I woke up in a hospital bed – head screaming with pain, unsure how I had gotten there – I didn’t realize how serious diabetes insipidus can be.

Needless to say, I am very careful on what I take (over the counter medicine), and what I eat. If readers recall my recent dietary change eliminating HFCS, you will also know I was instructed to take 2 doses of Miralax – a laxative that works by pulling moisture into the intestine.

I was on this medication when the October 2009 incident occurred. At that time, I was unaware that polyethylene glycol (Miralax) can cause hypokalemia in chronic use. Or, when not used per directions. The drug manufacturer suggests one capful per day for adult usage. My doctor is having me double the recommended dose per day. She justified this by stating that she has patients taking 3-5 capfuls a day. But I wonder, how many of these patients have underlying endocrinological disorders that can cause life threatening electrolyte disorders? After all, my condition is so rare an emergency physician had to page my endocrinologist because he was unaware that DI patients must have special precautions in place when having IV therapy.

This brings me to today. I am having the all too familiar heart arrhythmia, dizziness and light headedness. At times, I feel almost floaty. Laying in bed, as I am now, I feel myself sway. Standing up, I feel the blood pool to my feet. My heart, regardless of my position, is a flutter.

I am showing signs and, if not better by morning, will be getting blood work. We often underestimate our chronic conditions until they run at us, screaming, threatening a head-on collision. If my potassium is low, an urgent call will be placed to the gastro.

Advertisements

2 responses to “Hypokalemia?

  1. Endochick,

    I’m so sorry you’re feeling so sick! I remember your 2009 hospitalization like it was yesterday. I know you don’t want to go through that again! 😦

    I’m sending positive energy your way! Please take it easy.

    Jeanne

  2. Sending some gentle hugs your way!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s